Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 20, NWS Tulsa, OK

March 6, 20175 counties in Oklahoma; Benton County, Washington County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Mar 6, 2017, 10:53 PM CST for 5 counties in Oklahoma; Benton County, Washington County, Arkansas. It was in force for 67 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 6, 2017, 10:53 PM CST (04:53 UTC)
Expired
Mar 7, 2017, 12:00 AM CST
In force
67 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benton County, AR, Washington County, AR, Adair County, OK, Cherokee County, OK, Delaware County, OK, Mayes County, OK, Wagoner County, OK

The radar

The Tulsa radar (KINX), 93 km from the middle of the area, began a volume at 04:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 6, 11:00 PM CSTTSTM WND DMG3 E Gravette, ARPOWER LINES DOWN ON HIGHWAY 72
Mar 6, 11:09 PM CSTTSTM WND DMG6 W Wagoner, OKTREE LIMBS DOWNED BY THUNDERSTORM WINDS.
Mar 6, 11:14 PM CSTTSTM WND DMGPea Ridge, ARROOF BLOWN OFF HOUSE
Mar 6, 11:15 PM CSTTSTM WND DMGPea Ridge, ARLARGE LIMBS DOWN
Mar 6, 11:18 PM CSTTSTM WND DMGCenterton, ARREPORT OF LARGE TREE DOWN ON NW SIDE OF TOWN.
Mar 6, 11:25 PM CSTTSTM WND DMGHighfill, ARSMALL TREE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 6, 6:51 PM CSTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
629 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
542 m²/s²
Significant tornado parameter
1.7
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

280 
WUUS54 KTSA 070453
SVRTSA
ARC007-143-OKC001-021-041-097-145-070600-
/O.NEW.KTSA.SV.W.0020.170307T0453Z-170307T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
1053 PM CST MON MAR 6 2017

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Benton County in northwestern Arkansas...
  Northwestern Washington County in northwestern Arkansas...
  Delaware County in northeastern Oklahoma...
  Southeastern Mayes County in northeastern Oklahoma...
  Northern Adair County in northeastern Oklahoma...
  East central Wagoner County in northeastern Oklahoma...
  Cherokee County in east central Oklahoma...

* Until midnight CST

* At 1053 PM CST, severe thunderstorms were located along a line
  extending from 4 miles northwest of South West City to 4 miles west
  of Wagoner, moving east at 65 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations in or near the path include...
  Fayetteville...                   Springdale...
  Rogers...                         Bentonville...
  Tahlequah...                      Siloam Springs...
  Wagoner...                        Jay...
  Bella Vista...                    Lowell...
  Farmington...                     Pea Ridge...
  Gentry...                         Tontitown...
  Bethel Heights...                 Gravette...
  Lincoln...                        Cave Springs...
  Decatur...                        Westville...

This includes Interstate 49 between mile markers 69 and 84, and
between mile markers 86 and 93.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 300 AM CST for northwestern
Arkansas...and northeastern and east central Oklahoma.

LAT...LON 3650 9462 3650 9387 3642 9387 3584 9450
      3588 9559 3658 9471 3659 9462
TIME...MOT...LOC 0453Z 269DEG 54KT 3654 9469 3594 9544 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
588 
WWUS54 KTSA 070548
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
1148 PM CST MON MAR 6 2017

OKC097-145-070557-
/O.CAN.KTSA.SV.W.0020.000000T0000Z-170307T0600Z/
Mayes OK-Wagoner OK-
1148 PM CST MON MAR 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MAYES AND EAST
CENTRAL WAGONER COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area therefore the warning has been cancelled.

A tornado watch remains in effect until 300 AM CST for northwestern
Arkansas...and northeastern and east central Oklahoma.

LAT...LON 3584 9450 3588 9527 3590 9528 3595 9527
      3649 9438 3650 9387 3642 9387
TIME...MOT...LOC 0547Z 269DEG 54KT 3655 9370 3595 9445 

$$

ARC007-143-OKC001-021-041-070600-
/O.CON.KTSA.SV.W.0020.000000T0000Z-170307T0600Z/
Benton AR-Washington AR-Delaware OK-Adair OK-Cherokee OK-
1148 PM CST MON MAR 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST
FOR BENTON...NORTHWESTERN WASHINGTON...SOUTHEASTERN DELAWARE...
NORTHERN ADAIR AND NORTHERN CHEROKEE COUNTIES...

At 1147 PM CST, severe thunderstorms were located along a line
extending from near Chain-O-Lakes to near Lincoln, moving east at 60
mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations in or near the path include...
Fayetteville...                   Springdale...
Rogers...                         Bentonville...
Tahlequah...                      Siloam Springs...
Bella Vista...                    Lowell...
Farmington...                     Pea Ridge...
Gentry...                         Tontitown...
Bethel Heights...                 Gravette...
Lincoln...                        Cave Springs...
Decatur...                        Westville...
West Siloam Springs...            Colcord...

This includes Interstate 49 between mile markers 69 and 84, and
between mile markers 86 and 93.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 300 AM CST for northwestern
Arkansas...and northeastern and east central Oklahoma.

LAT...LON 3584 9450 3588 9527 3590 9528 3595 9527
      3649 9438 3650 9387 3642 9387
TIME...MOT...LOC 0547Z 269DEG 54KT 3655 9370 3595 9445 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 9:43 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 6, 9:43 PM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
943 PM CST Mon Mar 6 2017

.DISCUSSION...
Tornado watch #64 continues through 3 am...and have recently added
Pittsburg and Latimer counties to the watch. Cold front has
entered northeast Oklahoma this evening...with a line of storms
currently situated along the boundary that extended southwest from
northwest Craig county through northwest Creek county...moving
east. Well ahead of the front...other discrete storms were across
northwest Arkansas...and carried a slightly higher tornadic
potential.

Front will continue to move east overnight. Have tailored pops
accordingly...with most precip to be east of the area after
09-10z. For the most part have left temperatures as they
are...with most tweaks coming to pops and winds based off of
recent trends.

Updated ZFP/AFM/PFM out shortly.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...23
LONG TERM....99
Hazardous weather outlook, Mar 6, 4:46 PM CST, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
446 PM CST Mon Mar 6 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-071115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
446 PM CST Mon Mar 6 2017

...SEVERE WEATHER EXPECTED THIS EVENING AND TONIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Through Tonight.
TORNADO.
	RISK...Elevated.
	AREA...Northeast Oklahoma and northwest Arkansas.
	ONSET...early evening.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...eastern Oklahoma and western Arkansas.
	ONSET...early-mid evening.

	AREA AT GREATEST RISK...northeast Oklahoma and western Arkansas.

HEAVY RAIN.
	RISK...Limited.
	AREA...far eastern Oklahoma and western Arkansas.
	ONSET...this evening.

SIGNIFICANT WINDS.
	RISK...Elevated.
	AREA...eastern Oklahoma and western Arkansas.
	ONSET...ongoing.

DISCUSSION...
Isolated to scattered thunderstorms may develop early
this evening across northeast Oklahoma and northwest Arkansas ahead
of the cold front that continues moving through the central Plains.
Strong wind fields at the surface and upper levels...will combine
with moderate instability and support severe storm development.

If discrete storms are able to form ahead of the front early this
evening, they would quickly become supercells with the potential for
large hail, damaging winds and tornadoes. The tornado threat looks
to be maximized during the early to mid evening hours across
northeast Oklahoma and northwest Arkansas. However, given the strong
low level wind shear, the threat for severe weather, including
isolated tornadoes, will persist until the cold front clears the
area.

In addition to the threat of severe storms...strong winds will
continue in advance of the cold front. Sustained south winds of 20
to 30 miles per hour will be common with gusts of around 45 mph
likely. This will of course make ongoing wildfire suppression
efforts challenging.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...Fire Weather Potential.
WEDNESDAY...High Wind Potential and Fire Weather Potential.
THURSDAY through Saturday...Thunderstorm Potential.
SUNDAY...No Hazards.

EXTENDED DISCUSSION...
Fire weather is a concern through the rest of the week, especially
for areas which receive little or no rain today. Thunderstorm
chances return by the end of the week.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
Emergency managers should follow the latest forecasts concerning
the severe storm and fire potential today and tonight.

weather.gov/tulsa Contains additional information.

In the hours before

Local storm report, Mar 6, 10:21 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1021 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 PM     HAIL             3 E SAPULPA             36.00N 96.06W
03/06/2017  E1.00 INCH       CREEK              OK   NWS EMPLOYEE

&&

JDS
Local storm report, Mar 6, 10:24 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1024 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     HAIL             2 N NARCISSA            36.83N 94.93W
03/06/2017  E0.88 INCH       OTTAWA             OK   TRAINED SPOTTER

&&

JDS
Special weather statement, Mar 6, 10:32 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1032 PM CST MON MAR 6 2017

OKZ049-076-070500-
Pushmataha OK-Le Flore OK-
1032 PM CST MON MAR 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PUSHMATAHA AND SOUTH
CENTRAL LE FLORE COUNTIES UNTIL 1100 PM CST...

At 1032 PM CST, a strong thunderstorm was located 9 miles east of
Nashoba, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations in or near the path include...
Honobia...

A tornado watch remains in effect until 300 AM CST for southeastern
Oklahoma.

LAT...LON 3451 9511 3467 9494 3451 9479 3451 9504
      3443 9505
TIME...MOT...LOC 0432Z 232DEG 32KT 3448 9505
Local storm report, Mar 6, 10:36 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1036 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     HAIL             ADAIR                   36.44N 95.27W
03/06/2017  E1.00 INCH       MAYES              OK   AMATEUR RADIO

&&

JDS
Local storm report, Mar 6, 10:47 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1047 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1037 PM     TSTM WND DMG     3 N BIXBY               35.99N 95.88W
03/06/2017                   TULSA              OK   PUBLIC

            5 POWER POLES SNAPPED ON MEMORIAL JUST SOUTH OF 121ST.

&&

SJC
Local storm report, Mar 6, 10:53 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1053 PM CST MON MAR 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     2 NNE DEWEY             36.82N 95.92W
03/06/2017                   WASHINGTON         OK   PUBLIC

            THREE SECTIONS OF WOODEN PRIVACY FENCE BLOWN DOWN AND
            TREE BLOWN OVER

&&

JDS

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 7:41 PM CSTSpecial Weather StatementTSAOttawa19 min
Mar 6, 8:12 PM CSTSevere Thunderstorm WarningTSAOsage48 min
Mar 6, 8:31 PM CSTSevere Thunderstorm WarningTSAOsage, Pawnee44 min
Mar 6, 8:51 PM CSTSevere Thunderstorm WarningTSANowata, Osage, Washington39 min
Mar 6, 8:55 PM CSTSevere Thunderstorm WarningTSAAdair35 min
Mar 6, 9:03 PM CSTSpecial Weather StatementTSAAdair27 min
Mar 6, 9:11 PM CSTSevere Thunderstorm WarningTSAAdair, Cherokee, Sequoyah49 min
Mar 6, 9:19 PM CSTSevere Thunderstorm WarningTSACreek, Osage, Pawnee, Tulsa, Washington41 min
Mar 6, 9:24 PM CSTSevere Thunderstorm WarningTSACraig, Mayes, Nowata, Osage, Ottawa, Rogers and 1 more66 min
Mar 6, 9:40 PM CSTTornado WarningTSAAdair, Sequoyah35 min
Mar 6, 9:46 PM CSTSevere Thunderstorm WarningTSACreek, Mayes, Okfuskee, Okmulgee, Osage, Pawnee and 4 more59 min
Mar 6, 10:04 PM CSTSevere Thunderstorm WarningTSAAdair26 min
Mar 6, 10:08 PM CSTSevere Thunderstorm WarningTSACraig, Delaware, Mayes, Ottawa, Rogers67 min
Mar 6, 10:21 PM CSTSevere Thunderstorm WarningTSACherokee, Creek, Delaware, McIntosh, Mayes, Muskogee and 5 more54 min
Mar 6, 10:32 PM CSTSpecial Weather StatementTSALeFlore28 min
Mar 6, 11:08 PM CSTSevere Thunderstorm WarningTSAAdair, Cherokee, Haskell, McIntosh, Muskogee, Okfuskee and 4 more67 min
Mar 6, 11:24 PM CSTSevere Thunderstorm WarningTSAAdair, Cherokee66 min
Mar 6, 11:44 PM CSTSevere Thunderstorm WarningTSAAdair, Cherokee, Haskell, Latimer, McIntosh, Muskogee and 2 more61 min
Mar 7, 12:28 AM CSTSevere Thunderstorm WarningTSAAdair, Haskell, Latimer, LeFlore, Sequoyah47 min
Mar 7, 12:51 AM CSTSevere Thunderstorm WarningTSALatimer, LeFlore, Pittsburg, Pushmataha39 min
Mar 7, 1:11 AM CSTSevere Thunderstorm WarningTSAHaskell, Latimer, LeFlore, Sequoyah49 min
Mar 7, 1:28 AM CSTSevere Thunderstorm WarningTSALatimer, LeFlore, Pushmataha47 min
Mar 7, 2:32 AM CSTSpecial Weather StatementTSAChoctaw43 min
Mar 7, 3:53 AM CSTRed Flag WarningTSACraig, Creek, Delaware, Mayes, Nowata, Ottawa and 4 more15 hr
Mar 7, 3:44 PM CSTFire Weather WatchTSACraig, Creek, Nowata, Ottawa, Pawnee, Rogers and 2 more13 hr
Mar 6, 9:09 PM CSTTornado WarningTSAWashington36 min
Mar 6, 9:16 PM CSTSpecial Weather StatementTSAWashington44 min
Mar 6, 10:21 PM CSTTornado WarningTSACrawford, Washington24 min
Mar 6, 10:45 PM CSTTornado WarningTSAMadison, Washington30 min
Mar 6, 11:14 PM CSTTornado WarningTSAMadison31 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.